Translator Disclaimer
December 2014 A novel spectral method for inferring general diploid selection from time series genetic data
Matthias Steinrücken, Anand Bhaskar, Yun S. Song
Ann. Appl. Stat. 8(4): 2203-2222 (December 2014). DOI: 10.1214/14-AOAS764

Abstract

The increased availability of time series genetic variation data from experimental evolution studies and ancient DNA samples has created new opportunities to identify genomic regions under selective pressure and to estimate their associated fitness parameters. However, it is a challenging problem to compute the likelihood of nonneutral models for the population allele frequency dynamics, given the observed temporal DNA data. Here, we develop a novel spectral algorithm to analytically and efficiently integrate over all possible frequency trajectories between consecutive time points. This advance circumvents the limitations of existing methods which require fine-tuning the discretization of the population allele frequency space when numerically approximating requisite integrals. Furthermore, our method is flexible enough to handle general diploid models of selection where the heterozygote and homozygote fitness parameters can take any values, while previous methods focused on only a few restricted models of selection. We demonstrate the utility of our method on simulated data and also apply it to analyze ancient DNA data from genetic loci associated with coat coloration in horses. In contrast to previous studies, our exploration of the full fitness parameter space reveals that a heterozygote advantage form of balancing selection may have been acting on these loci.

Citation

Download Citation

Matthias Steinrücken. Anand Bhaskar. Yun S. Song. "A novel spectral method for inferring general diploid selection from time series genetic data." Ann. Appl. Stat. 8 (4) 2203 - 2222, December 2014. https://doi.org/10.1214/14-AOAS764

Information

Published: December 2014
First available in Project Euclid: 19 December 2014

zbMATH: 06408775
MathSciNet: MR3292494
Digital Object Identifier: 10.1214/14-AOAS764

Rights: Copyright © 2014 Institute of Mathematical Statistics

JOURNAL ARTICLE
20 PAGES


SHARE
Vol.8 • No. 4 • December 2014
Back to Top